Texas, 2018Drought in Texas, January 30 to 31, 2018
January 30 to 31, 2018 · NWS EWX · 2 events in 2 counties and zones
After several months with less than normal rainfall Burnet and Llano Counties fell into severe drought (Stage D2) during January. Both counties enacted outdoor burn bans.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
After several months with less than normal rainfall Burnet and Llano Counties fell into severe drought (Stage D2) during January. Both counties enacted outdoor burn bans. Lake Buchanan, on the border between the two counties, was 4.6 feet below conservation pool level at the end of the month.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Jan 29, 11:05 PM CST, 56 minutes earlier.
Area forecast discussion, Jan 29, 11:05 PM CST, 56 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Austin/San Antonio TX
1105 PM CST Mon Jan 29 2018
.UPDATE...
Please see the 06Z aviation forecast discussion below.
&&
.AVIATION...
VFR conditions are in store for area TAF sites through the current
forecast period. Light northeast to east winds will continue
overnight with winds gradually transitioning to a more southeasterly
direction by early Tuesday afternoon.
&&
.PREV DISCUSSION... /ISSUED 254 PM CST Mon Jan 29 2018/
SHORT TERM (Tonight through Tuesday Night)...
Dry and slightly breezy conditions prevail across the region today
as surface high pressure is in place along with dry NW upper flow.
1040mb high centered over MN and the upper MS Valley extends down
into TX with the ridge axis from Dallas to Laredo. The very low
dewpoints have allowed for some warm temperatures with many areas
into the upper 60s and lower 70s this afternoon. The northerly
winds have been gusting at times near 20 mph mainly along the
escarpment keeping some elevated fire weather issues from late this
morning, and will continue into the early evening before RH values
go up and winds drop off. Will have some ideal radiational cooling
tonight with the dry air and light winds so look for widespread 20s
and 30s across the CWA. The upper level pattern of ridging over the
SW U.S. and trough in the East will be replaced with a flatter upper
flow and broad upper trough across the northern plains. This
pattern will create lee side troughing and help switch around winds
to the south on Tuesday. This will mean even warmer temps along
with slightly higher RH on Tue. Elevated fire weather
conditions will remain in place across South Central Texas especially
out west near Val Verde County.
LONG TERM (Wednesday through Monday)...
The broad upper trough pattern amplifies by Wed and Thu
across the northern plains and will help drive another front through
South Central Texas on Thursday afternoon. Should come through as
dry, with some overrunning clouds and light rain developing by late
Friday and Saturday. This will mainly be confined to the south and
east, closest to a weak coastal trough or surface low that is
forecast to form along or just off the south Texas coast. This
feature will move up the coast and take most of the precip with it
by late Saturday. Long range models bring another cold front into
the area on Sunday under continued NW upper flow.
&&
.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry 34 64 42 68 53 / 0 0 0 0 0
Austin Bergstrom Intl Airport 30 64 38 68 51 / 0 0 0 0 0
New Braunfels Muni Airport 33 65 40 68 51 / 0 0 0 0 0
Burnet Muni Airport 30 64 39 67 49 / 0 0 0 0 0
Del Rio Intl Airport 36 67 40 67 46 / 0 0 0 0 0
Georgetown Muni Airport 30 63 40 68 51 / 0 0 0 0 0
Hondo Muni Airport 33 66 38 67 49 / 0 0 0 0 0
San Marcos Muni Airport 32 64 39 68 51 / 0 0 0 0 0
La Grange - Fayette Regional 31 63 38 70 53 / 0 0 0 0 0
San Antonio Intl Airport 34 65 42 67 52 / 0 0 0 0 0
Stinson Muni Airport 35 66 41 68 52 / 0 0 0 0 0
&&
.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&
Mesoscale/Aviation...24
Synoptic/Grids...05
Public Service/Data Collection...Treadway
Hazardous weather outlook, Jan 29, 4:28 AM CST, 19 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
428 AM CST Mon Jan 29 2018
TXZ171>173-183>194-202>209-217>225-228-301030-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
428 AM CST Mon Jan 29 2018
This Hazardous Weather Outlook is for South-Central Texas..
.DAY ONE...Today And Tonight.
Elevated fire weather conditions are expected across South
Central Texas this afternoon. Minimum relative humidity values
this afternoon will fall into the teens across much of the area
west of the I-35 corridor, and between 20 and 30 percent
elsewhere. In addition, northerly winds of 15 to 20 mph are
expected this afternoon for areas along and east of the I-35
corridor.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Elevated fire weather conditions are expected again Tuesday,
mainly for locations on the Edwards Plateau, specifically Val
Verde and Edwards counties. In those locations, afternoon relative
humidities may again fall into the upper teens with wind speeds of
15 to 20 mph.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
TB3
Drought, Burnet
- When
- January 30, 12:01 AM CST to January 31, 11:59 PM CST
- Where
- Burnet forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 30.788, -98.182 (the zone’s center; the record gives no point)
After several months with less than normal rainfall Burnet and Llano Counties fell into severe drought (Stage D2) during January. Both counties enacted outdoor burn bans. Lake Buchanan, on the border between the two counties, was 4.6 feet below conservation pool level at the end of the month.
Drought, Llano
- When
- January 30, 12:01 AM CST to January 31, 11:59 PM CST
- Where
- Llano forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 30.706, -98.684 (the zone’s center; the record gives no point)
After several months with less than normal rainfall Burnet and Llano Counties fell into severe drought (Stage D2) during January. Both counties enacted outdoor burn bans. Lake Buchanan, on the border between the two counties, was 4.6 feet below conservation pool level at the end of the month.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Wyoming, January 30 to 31, 201865 kt wind · 41 events
- Winter Storm and Coastal Flood in Massachusetts, January 30, 2018$20,000 · 17 events
- Heavy Rain in American Samoa, January 30, 2018$27,000 · 1 event
- High Wind in Wyoming, January 30, 2018$15,000 · 88 kt wind · 7 events
- Drought in Arizona, January 30 to 31, 20187 events
- Dense Fog in California, January 30, 20184 events
- High Wind in Colorado, January 30, 2018$1,000 · 88 kt wind · 4 events
- Heavy Snow in Maine, January 30, 20183 events
- Storm Surge in New York, January 30, 20182 events
- High Wind in Montana, January 30, 201850 kt wind · 1 event
- High Wind in Montana, January 30, 201853 kt wind · 1 event
- Wildfire in Oklahoma, January 30, 20181 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 735999, 736000.